Colorado, 2007

Tornado and Hail in Colorado, May 14, 2007

May 14, 2007 · NWS BOU · 20 events in 7 counties and zones

Severe thunderstorms producing large hail, very heavy rain and tornadoes impacted the Urban Corridor and adjacent plains. Heavy rain associated with a severe thunderstorm caused flooding along a small tributary draining into the South Platte River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms producing large hail, very heavy rain and tornadoes impacted the Urban Corridor and adjacent plains. Heavy rain associated with a severe thunderstorm caused flooding along a small tributary draining into the South Platte River. The incident occurred at 13th and Decatur Street, near Invesco Field. The floodwaters inundated the bike path adjacent to the creek. A woman with her child sought refuge under a bridge and became trapped by the high water. The woman slipped and the stroller containing the child was swept into the swift current. Hail up to quarter size was reported over much of the Urban Corriodor. The exception was near Hudson, where golfball size hail was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 14, 2:05 PM MST, 25 minutes earlier.

Area forecast discussion, May 14, 2:05 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT MON MAY 14 2007

.SHORT TERM...FRONT HAS SINCE PASSED THE AREA...WITH COOLER AIR AND
40 DEGREE DEWPOINTS IN ITS WAKE ACROSS THE PLAINS. HIGHER
DEWPOINTS...NEAR 50 DEGREES...IN FAR NORTHEAST CORNER. AIRMASS
CURRENTLY CAPPED ACROSS PLAINS...AS NOTED BY LACK OF CONVECTION.
BEGINNING TO SEE SOME CONVECTION ACROSS MOUNTAINS AS AREA OF QG
ASCENT PUSHES INTO AREA. SHOULD SEE CONVECTION INCREASE IN COVERAGE
AND BEGIN TO SPREAD ONTO PLAINS WITH INCREASING ASCENT. LAPS SURFACE
ANALYSIS ALREADY SHOWING CAPES AROUND 1000 J/KG...THOUGH THERE IS
STILL QUITE A BIT OF CIN ACROSS PLAINS. SHOULD SEE CAP ERODE AS
AFTERNOON PROGRESSES WITH STORMS BEING ABLE TO MOVE ACROSS PLAINS.
LATEST FORECAST SOUNDINGS SHOWING CAPES REACHING 1500 J/KG BY
00Z...HIGHEST CAPES IN THE NORTHEAST CORNER. COULD SEE SOME STORMS
BECOMING SEVERE THIS EVENING...BEST CHANCE NEAR THE NORTHEAST
CORNER  WHERE THE HIGHER CAPES ARE FORECAST. HAIL AND GUSTY WIND
WILL BE THE MAIN CONCERNS. SEVERE TSTM WATCH JUST HOISTED. MODELS
SHOW ANOTHER NORTHERLY SURGE ACROSS THE PLAINS AROUND MIDNIGHT.
STORMS SHOULD END AT THAT TIME AS QG ASCENT WEAKENS AND AIRMASS
BECOMES MORE STABLE. WILL KEEP SOME SHOWERS GOING ACROSS PLAINS
AFTER MIDNIGHT WITH UPSLOPE AND WEAK ASCENT. ACROSS MOUNTAINS...
SHOWERS WILL END AS DRIER AIR BEGINS TO WORK INTO AREA. ON
TUESDAY...FORECAST SOUNDINGS SHOW A COOL AND STABLE AIRMASS ACROSS
THE PLAINS...POSSIBLY TOO CAPPED FOR ANY SHOWERS. COULD SEE SOME
CONVECTION OVER MOUNTAINS DURING THE AFTERNOON WITH AFTERNOON
HEATING AND RESIDUAL MOISTURE. WILL NOT CHANGE MUCH OVERALL IN
TUESDAYS GRIDS.

.LONG TERM...THE MODELS SHOW WEST-NORTHWESTERLY FLOW ALOFT FOR THE
FORECAST AREA WITH THE UPPER RIDGE AXIS STAYING TO OUR WEST TUESDAY
NIGHT THROUGH THURSDAY.  THERE IS LITTLE IN THE WAY OF ANY VERTICAL
VELOCITY THROUGH THAT PERIOD.  THE LOWER LEVELS...MODELS HANG ON TO
WEAK UPSLOPE FLOW FOR THE PLAINS AND FOOTHILLS TUESDAY NIGHT AND
WEDNESDAY.  SOUTH-SOUTHEASTERLY FLOW IS PROGGED WEDNESDAY NIGHT AND
THURSDAY.  FOR MOISTURE...BOTH MODELS HANG ON TO LOWER AND MID LEVEL
MOISTURE FOR THE PLAINS TUESDAY NIGHT...THE NAM SHOWING MORE.  FROM
WEDNESDAY THROUGH THURSDAY NIGHT...BOTH MODELS KEEP SOME MOISTURE
AROUND.  BOUNDARY LAYER DEW POINTS STAY IN THE 40S OVER THE PLAINS
AND FOOTHILLS THROUGH THE PERIOD.  THERE IS A PERSISTENT THETA-E
AXIS OVER CENTRAL COLORADO THROUGH THURSDAY.  THE BEST CAPE DURING
THE AFTERNOON/EVENING HOURS FOR THE FORECAST AREA IS IN THE HIGH
COUNT CAPE TUESDAY THROUGH THURSDAY.  THE CAPE OVER THE PLAINS IS
FAIR ON WEDNESDAY AND A BIT HIGHER ON THURSDAY.  THE LAPSE RATES
OVER THE PLAINS LATE TUESDAY AND LATE WEDNESDAY ARE NOT VERY STEEP
...BUT THEY GET BETTER FOR THE PLAINS LATE THURSDAY.  30% OR 40%
POPS LOOK GOOD IN THE MOUNTAINS THROUGH THE PERIOD.  NOTHING FOR THE
PLAINS LATE TUESDAY...10%S ON WEDNESDAY...AND 20%S BY THURSDAY.  FOR
TEMPERATURES...WEDNESDAYS HIGHS AT 3-4 C WARMER THAN TUESDAYS.
THURSDAY WARMS ANOTHER 3C OVER WEDNESDAY.

FOR THE LATER DAYS...FRIDAY THROUGH MONDAY...MODELS HAVE A WEAK...
FLAT UPPER RIDGE OVER THE FORECAST AREA WITH EMBEDDED WEAK WAVES.
THERE STILL SEEMS TO BE SOME MOISTURE AVAILABLE FOR LIMITED
CONVECTION.  THE GFS HAS THE PERSISTENT THETA-E AXIS MOVE EASTWARD
INTO EASTERN COLORADO BY  THE WEEKEND.  IT IS THAT TIME OF YEAR.
TEMPERATURES LOOKS PRETTY STABLE FRIDAY THROUGH MONDAY...BASICALLY A
BIT ABOVE SEASONAL NORMALS.
&&

.AVIATION...THERE WILL BE SOME STORMS IN THE VICINITY OF THE AIRPORT
THROUGH ABOUT 04Z. THE STORMS COULD PRODUCE HAIL AND GUSTY WIND. THE
GUSTY OUTFLOW WINDS TO 40KTS FROM THE STORMS COULD AFFECT THE
AIRPORT. ANOTHER NORTHERLY SURGE WILL PASS THE AIRPORT AROUND 06Z
WITH RAIN SHOWERS POSSIBLE OVERNIGHT. MVFR CEILINGS ARE POSSIBLE
FROM 05Z TO 15Z. THE AIRMASS WILL BE TOO STABLE FOR THUNDERSTORMS
TUESDAY...THOUGH A FEW SHOWERS CAN BE EXPECTED DURING THE AFTERNOON.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

DL/RJK
Hazardous weather outlook, May 14, 9:57 AM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT MON MAY 14 2007

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS
AND FOOTHILLS THIS AFTERNOON AND THEN MOVE EASTWARD ACROSS THE
NORTHEAST PLAINS DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE
STORMS MAY PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. A
FEW STORMS COULD BECOME SEVERE ACROSS THE NORTHEAST PLAINS LATE THIS
AFTERNOON AND EVENING...WITH HAIL UP TO AN INCH IN DIAMETER
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS OVER THE
HIGH COUNTRY WEDNESDAY.  FROM THURSDAY INTO THE WEEKEND THERE WILL
BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR ALL THE
FORECAST AREA EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

D-L/RJK

The radar

The Cheyenne radar (KCYS), 69 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

17 hail, 1 tornado, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Larimer

When
May 14, 2:30 PM MST
Where
Larimer County, 0.87 mi NE of Drakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.070

Hail, Larimer

When
May 14, 2:30 PM MST
Where
Larimer County, 0.69 mi N of Ft Collins Airpark
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.590, -105.030

Hail, Larimer

When
May 14, 2:52 PM MST
Where
Larimer County, 0.53 mi W of Ft Collins
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.580, -105.090

Hail, Boulder

When
May 14, 4:27 PM MST
Where
Boulder County, Lyons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.220, -105.270

Hail, Weld

When
May 14, 4:40 PM MST
Where
Weld County, 0.87 mi NE of Bunyan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.290, -104.910

Hail, Weld

When
May 14, 5:05 PM MST
Where
Weld County, 0.53 mi W of Hudson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.070, -104.640

Hail, Boulder

When
May 14, 5:15 PM MST
Where
Boulder County, 2.08 mi N of Boulder
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.050, -105.270

Hail, Weld

When
May 14, 5:15 PM MST
Where
Weld County, 2.33 mi SSE of Firestone J Bar B Ar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.170, -104.910

Hail, Weld

When
May 14, 5:24 PM MST
Where
Weld County, 0.87 mi SW of Ione
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.110, -104.810

Tornado, Weld

When
May 14, 5:28 PM MST
Where
Weld County, 0.87 mi NW of Ft Lupton
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
40.090, -104.810

A small tornado touched down but did no damage.

Hail, Weld

When
May 14, 5:53 PM MST
Where
Weld County, 2.96 mi SSW of Garden City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.290, -104.670

Hail, Weld

When
May 14, 6:02 PM MST
Where
Weld County, 2.61 mi SE of Hudson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.040, -104.600

Hail, Weld

When
May 14, 6:05 PM MST
Where
Weld County, 4.46 mi WNW of Prospect
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.070, -104.410

Hail, Denver

When
May 14, 6:33 PM MST
Where
Denver County, 1.6 mi W of Denver
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.730, -104.960

Thunderstorm Wind, Arapahoe

When
May 14, 6:33 PM MST
Where
Arapahoe County, 2.33 mi SSW of (Bkf)buckley Air Force Base
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.670, -104.770

Heavy Rain, Denver

When
May 14, 6:40 PM MST to 7:10 PM MST
Where
Denver County, Denver
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.730, -104.930

Hail, Adams

When
May 14, 6:57 PM MST
Where
Adams County, 19.33 mi NE of Strasburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.930, -104.060

Hail, Elbert

When
May 14, 7:17 PM MST
Where
Elbert County, 0.69 mi N of Elizabeth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.360, -104.600

Hail, Elbert

When
May 14, 7:54 PM MST
Where
Elbert County, 11.22 mi WSW of Lowland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.470, -104.180

Hail, Elbert

When
May 14, 8:01 PM MST
Where
Elbert County, 9.21 mi WSW of Lowland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.470, -104.140

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Denver2007-05-142MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21426, 21427, 21428, 21429, 21430, 21431, 21432, 21433, 21434, 21443, 21435, 21436, 21437, 21438, 21444, 21475, 21439, 21440, 21441, 21442.